Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 46, NWS Sioux Falls, SD

September 8, 2005Lincoln County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Sep 8, 2005, 4:34 AM CDT for Lincoln County, South Dakota. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2005, 4:34 AM CDT (09:34 UTC)
Expired
Sep 8, 2005, 6:30 AM CDT
In force
116 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 080936
FFWFSD
SDC083-081130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT THU SEP 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 630 AM CDT

* AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF 
  HARRISBURG TO 5 MILES NORTHWEST OF TEA...OR ALONG A LINE EXTENDING 
  FROM 13 MILES NORTH OF CANTON TO 10 MILES WEST OF SIOUX FALLS... 
  MOVING SOUTHEAST AT 25 MPH.

INTENSE RAINFALL RATES OF 3 TO 4 INCHES PER HOUR WILL PRODUCE 
RAINFALL TOTALS OF 1 TO 3 INCHES THROUGH 630 AM CDT. EXCESSIVE 
RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN AREAS... 
HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS 
AND LOW LYING SPOTS...PRIMARILY IN THE SOUTHERN SIOUX FALLS METRO 
AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4348 9661 4349 9692 4337 9690 4338 9658

$$

MG
2 follow-up statements
000 
WGUS73 KFSD 081008
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 AM CDT THU SEP 8 2005

SDC083-081130-
LINCOLN SD-
507 AM CDT THU SEP 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 AM CDT FOR NORTHERN 
LINCOLN COUNTY...

AT 507 AM CDT...WEATHER SERVICE RADAR ESTIMATES AND PUBLIC REPORTS 
SHOWED VERY HEAVY RAIN FROM THE STORMS THAT MOVED THROUGH THE SIOUX 
FALLS METRO AREA. ONE TO TWO INCHES OF RAIN FELL IN 20 TO 40 MINUTES 
ACROSS PORTIONS OF SIOUX FALLS BETWEEN 400 AND 500 AM CDT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN 
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE 
AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4348 9661 4349 9692 4337 9690 4338 9658

$$

MG
000 
WGUS73 KFSD 081126
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
627 AM CDT THU SEP 8 2005

SDC083-081137-
LINCOLN SD-
627 AM CDT THU SEP 8 2005

...THE FLASH FLOOD WARNING FOR NORTHERN LINCOLN COUNTY EXPIRES AT 
630 AM CDT...

LAT...LON 4348 9661 4349 9692 4337 9690 4338 9658

$$

MG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 2:24 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 8, 2:24 AM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
224 AM CDT THU SEP 8 2005

.DISCUSSION...
CONVECTION FOUND ACROSS NORTHERN CWA EARLY THIS MORNING...AND
LIFTING NORTHEAST TOWARDS BETTER UPPER LEVEL SUPPORT PER 300-500 QG
FORCING. STILL NOT OUT OF THE QUESTION FOR FURTHER DEVELOPMENT
SOUTHEAST ALONG MID LEVEL BOUNDARY...SO WILL MAINTAIN FAIRLY HIGH
POPS NORTH OF I90 AND EAST OF ABOUT I29 AFTER 12Z. OTHERWISE...UPPER
LEVELS BECOME MUCH MORE UNFAVORABLE FOR CONVECTION THIS AFTERNOON
AND EVENING AND BETTER MID LEVEL BOUNDARY SHIFTS NORTH AND EAST.
SO...LOW POPS IN THE EAST THIS AFTERNOON AND NO MENTION TONIGHT
ANYWHERE SEEMS REASONABLE. NEXT BETTER CHANCE FOR THUNDERSTORMS
LOOKS TO BE ON MONDAY AS DECENT UPPER LEVEL WAVE MOVES NORTHEAST
ACROSS THE WESTERN HIGH PLAINS AND TAIL END OF FORCING TRACKS ACROSS
CWA. NOT A REAL HIGH POP TYPE SET UP JUST YET...BUT MAY BUMP POPS A
LITTLE OVER NORTHWEST TIER OF COUNTIES. WITH STRONG HIGH ACROSS
SOUTHEAST U.S. WILL ALSO NEED TO WATCH OUT FOR ANY WEAK SUBTROPICAL
DISTURBANCES THAT COULD SET SOMETHING OFF AHEAD OF STRONGER ENERGY
OVER THE CENTRAL U.S.

TEMPERATURES NEXT FEW DAYS A LITTLE TRICKY. NORTHERN TIER OF
COUNTIES HAS HAD A DECENT AMOUNT OF RAIN THE LAST COUPLE OF
DAYS...AND THIS MAY SUPPRESS TEMPERATURES A LITTLE FOR OUR UPCOMING
WARM UP INTO THE WEEKEND. OVERALL...NO BIG CHANGES TO FORECAST
TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 7, 4:34 AM CDT, 24 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT WED SEP 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
434 AM CDT WED SEP 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO ISOLATED THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGHOUT MUCH OF THE DAY...BUT MOST OF THIS ACTIVITY IS ONLY
EXPECTED TO PRODUCE LIGHTNING AND LOCALLY HEAVY RAINFALL. THE
BEST CHANCE WILL BE NORTH OF INTERSTATE 90 THIS MORNING AND OVER
NORTHWEST IOWA THIS AFTERNOON.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP WEST OF
THE AREA TONIGHT...THEN MOVE MAINLY INTO AREAS NORTH OF
INTERSTATE 90. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
NICKEL SIZED HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1000 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Sep 8, 12:17 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             HURON                   44.36N 98.22W
09/08/2005  0.75 INCH        BEADLE             SD   TRAINED SPOTTER

&&

BT
Local storm report, Sep 8, 2:43 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
243 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     TSTM WND DMG     3 S LAKE PRESTON        44.32N 97.38W
09/08/2005                   KINGSBURY          SD   TRAINED SPOTTER

            POWER OUT AND TREE BRANCHES DOWN

&&

JS
Local storm report, Sep 8, 4:27 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT THU SEP 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             HUMBOLDT                43.65N 97.07W
09/08/2005  1.00 INCH        MINNEHAHA          SD   TRAINED SPOTTER

&&

JS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:18 PM CDTSevere Thunderstorm WarningFSDBeadle57 min
Sep 8, 12:09 AM CDTSevere Thunderstorm WarningFSDBeadle51 min
Sep 8, 12:50 AM CDTSevere Thunderstorm WarningFSDBeadle40 min
Sep 8, 1:25 AM CDTSevere Thunderstorm WarningFSDBeadle35 min
Sep 8, 1:44 AM CDTSevere Thunderstorm WarningFSDKingsbury46 min
Sep 8, 2:10 AM CDTSevere Thunderstorm WarningFSDMiner50 min
Sep 8, 2:24 AM CDTSevere Thunderstorm WarningFSDKingsbury, Lake51 min
Sep 8, 2:41 AM CDTSevere Thunderstorm WarningFSDBrookings40 min
Sep 8, 3:02 AM CDTSevere Thunderstorm WarningFSDMoody30 min
Sep 8, 4:03 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha42 min
Sep 8, 4:12 AM CDTFlash Flood WarningFSDMinnehaha2 hr

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.